Cipro: hives and tendonitis. Doctors deny once again.

Dewey, AZ: Cheryl considers herself lucky; she took Cipro for five days only because it made her so sick. “I was prescribed 2 x 800mgs per day of the antibiotic Cipro for diverticulitis but about a week after I stopped, Cipro’s side effects started,” says Cheryl.

“It was a hot day and I sweated so much I started getting itchy so I asked my sister to scratch my back,” says Cheryl. “My sister said ‘Ohmigod your back is totally red’ and by the next day I had hives from my toes to my hip. I went to ER and the doctor asked what I had done differently. The only thing I could think of was Cipro, which I had never taken before. He said it couldn’t be Cipro. They loaded me up with antihistamines, I went home and the following day at work I couldn’t move my neck–at all.

TendonitisOn Monday I went back to ER and they gave me more antihistamines and told me to see my primary care physician the next morning. By the time I called him, I had broken out in hives again. Tuesday night I went to a different ER and by now my hands and feet were totally swollen. More antihistamines and again I was told it couldn’t be Cipro.

Next day I couldn’t move my arms or legs—now I know what a person with MS feels like. My daughter had to help me dress and I went back to ER. They still said the same thing, prescribed the same meds. I saw my primary and he also insisted it wasn’t Cipro. Then I saw a nurse practitioner and she called the pharmacist. He looked up Cipro and said indeed, my symptoms were listed as rare side effects of Cipro.

They gave me braces for my knees and arms, said I probably had tendonitis and I would just have to wait it out. That lasted about two weeks and the pain was really bad at times. Now I wake up and you know how you sleep wrong and your shoulder hurts? It feels like that but it doesn’t go away—it can last a week. Sometimes it is in my shoulder, other times my neck or ankle or knee, it moves from joint to joint. Fortunately it isn’t so debilitating now and it is more isolated to one particular area but I am very concerned. The doctor says it can last forever or go away and never come back, they just don’t know.

After the pharmacist told me about Cipro’s side effects (and I had already looked them up online) I told my doctor but he never acknowledged that this med could be to blame. My new doctor admits that my tendonitis is probably due to Cipro. I really wish the manufacturer had tested this drug more thoroughly before it went on the market. Even the ER doctors didn’t know about the side effects.

Luckily I am on the mend but it is unnerving, I never know when the symptoms are going to hit me again. But there are others less fortunate: I have an elderly friend who took Cipro and she is still not out of the nursing home—she can’t move at all, it has wrecked her life. I know another acquaintance who took it and he is suffering side effects one year later…”

Be Sociable, Share!
You can leave a response, or trackback from your own site.

Leave a Reply


Design by Aaron Melvin